Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 226, NWS Mobile, AL

July 18, 2003Santa Rosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Jul 18, 2003, 3:44 PM CDT for Santa Rosa County, Florida. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2003, 3:44 PM CDT (20:44 UTC)
Expired
Jul 18, 2003, 4:30 PM CDT
In force
46 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Santa Rosa County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 8.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 2003-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 2003-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1514 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

384 
WUUS54 KMOB 182044
SVRMOB
FLC113-182130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
344 PM CDT FRI JUL 18 2003

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SANTA ROSA COUNTY IN NORTHWEST FLORIDA

* UNTIL 430 PM CDT

* AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHEAST OF MULAT  THE STORM WAS
  NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PACE BY 350 PM CDT
  AVALON BEACH...MULAT BY 430 PM CDT

STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH
THIS STORM.  IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3049 8710 3061 8725 3067 8725 3073 8679
          3040 8679 3036 8725

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:30 AM CDT, 13 hours 14 minutes earlier.

Area forecast discussion, Jul 18, 2:30 AM CDT, 13 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
230 AM CDT FRI JUL 18 2003

.SHORT TERM...PERSISTENT TROF CONTINUES OVER THE EASTERN U.S.
WITH STRONG UPPER RIDGE HOLDING ACROSS MUCH OF THE SOUTH CENTRAL
U.S...STRETCHING EAST TO THE MID MS RIVER VALLEY. EAST OF THE RIDGE
CONVECTION CONTINUES TO DEVELOP ALONG ITS PERIPHERY AS A SERIES OF
VORTS CONTINUE TO TRACK SOUTHWARD ACROSS MUCH OF THE SE. LATEST
IR/WV LOOPS SHOW WEAKENING VORT MOVING OFF THE LA COAST WITH THE
NEXT IMPULSE MOVING SOUTHWARD ACROSS TN INTO N AL. WITH THIS BELIEVE
ANOTHER ROUND OF MOSTLY AFTERNOON AND EARLY EVENING CONVECTION WILL
BE LIKELY WITH THE BEST COVERAGE OCCURRING ACROSS THE SOUTHERN HALF
OF THE CWFA DUE TO BETTER MOISTURE CONVERGE FROM AFTERNOON SEABREEZE
EFFECTS. CURRENT RAOB AND MODEL SOUNDINGS SUGGEST A FEW STORMS COULD
BE STRONG TO SEVERE AS DRY AIR CONTINUES IN THE MID LEVELS...ALONG
WITH SLIGHTLY STEEPER LAPSE RATES OCCURRING WELL INLAND WHERE STORMS
WILL INITIALLY DEVELOP BEFORE MOVING SOUTHWARD TOWARDS THE COAST.
WILL STAY CLOSE TO CURRENT FORECAST TEMPS THOUGH DID NOTICE TEMPS
WERE SLIGHTLY WARMER YESTERDAY OVER MUCH OF THE WESTERN HALF OF THE
CWFA DUE TO INCREASED SUBSIDENCE FORM THE WEST.

.EXTENDED...STRONG UPPER RIDGE WILL RETROGRADE WEST AS DEEPENING
TROUGH DEVELOPS ACROSS MUCH OF THE EASTERN U.S. BY EARLY NEXT WEEK
TROF BECOMES WELL AMPLIFIED GIVING WAY TO INCREASED FORCING ALOFT AS
A SERIES OF VORTS TRACK EASTWARD ACROSS THE DEEP SOUTH. BASICALLY A
WETTER PATTERN LOOKS TO BE DEVELOPING FOR AT LEAST THE FIRST HALF OF
NEXT WEEK POSSIBLY GIVING WAY TO MORE MINOR FLOODING PROBLEMS DUE TO
SATURATED CONDITIONS ALREADY IN PLACE.

.MARINE...WILL CONTINUE WITH A LIGHT TO MODERATE WEST TO SOUTHWEST
FLOW THROUGH MUCH OF THE WEEKEND WITH SEAS AROUND 2 FEET. AS EASTERN
TROF DIGS LATE IN THE WEEKEND INTO NEXT WEEK PRESSURE GRADIENTS OVER
NORTH CENTRAL GULF WILL INCREASE AS TROF INTERACTS WITH BERMUDA LIKE
SFC HIGH OVER THE EAST AND NORTH CENTRAL GULF.

.FIRE...NO CONCERNS.

/32

.PRELIMINARY TEMPS / POPS...

MOBILE     92 74 91 75 / 40 20 50 40
PENSACOLA  90 75 90 76 / 40 20 40 40
DESTIN     88 77 88 78 / 40 20 40 40
EVERGREEN  91 72 91 73 / 40 20 50 40
WAYNESBORO 93 73 91 72 / 30 20 50 40
CAMDEN     93 73 92 72 / 40 20 50 40

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.

22/01
Hazardous weather outlook, Jul 18, 6:00 AM CDT, 9 hours 44 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-181700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR
SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE REGION ONCE AGAIN
TODAY. MOVEMENT WILL BE MOSTLY TO THE SOUTHWEST AT 10 TO 20 MPH.
SOME OF THE STRONGER THUNDERSTORMS COULD PRODUCE WIND GUSTS TO
AROUND 50 MPH OR SMALL TO MEDIUM SIZE HAIL. FREQUENT CLOUD TO
GROUND LIGHTNING WILL BE LIKELY WITH MOST THUNDERSTORMS THROUGH THIS
EVENING.

OVER THE COASTAL WATERS...ISOLATED WATERSPOUTS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)

SCATTERED ...MAINLY AFTERNOON AND EVENING THUNDERSTORMS CAN BE
EXPECTED EACH DAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

EMERGENCY MANAGER AND STORM SPOTTER ACTIVATION SHOULD NOT BE
REQUIRED FOR SEVERE WEATHER PURPOSES TODAY.

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.